Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Grand Rapids, MI

June 11, 2001Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 11, 2001, 12:00 AM EDT for Van Buren County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2001, 12:00 AM EDT (04:00 UTC)
Expired
Jun 11, 2001, 12:30 AM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Van Buren County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS53 KGRR 110401
SVRGRR
MIC159-110430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1230 AM EDT

* AT 1200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF KEELER...OR ABOUT 9 MILES
  NORTH OF BENTON HEIGHTS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COVERT AROUND 1210 AM EDT
   SISTER LAKES...KEELER AROUND 1230 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RG/DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:09 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 10, 11:09 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT SUN JUN 10 2001

THUNDERSTORMS CONTINUE ALONG SURFACE BOUNDARY.  BAND OF INSTABILITY
EXTENDS FROM NEAR HOLLAND TO LANSING.  STABLE AIR SHOULD OVERTAKE
THIS AREA AS MUCH OF THE REGION HAS BEEN WORKED OVER BY EARLIER
TSTMS.  WILL REMOVE PCPN ACROSS THE NORTHWEST COUNTIES AS CLEARING
SKIES ARE MOVING IN.  WILL TIME OUT THE THUNDERSTORMS FROM WEST TO
EAST ELSEWHERE.  ALL ACTIVITY SHOULD BE WINDING DOWN BY 3 AM WITH
CLEARING SKIES FOLLOWING.

UPDATED ZONES ALREADY OUT.

.GRR...NONE.

JK

In the hours before

Local storm report, Jun 10, 10:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1047 PM EDT SUN JUN 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 PM    SAUGUTUCK                 MI   .88 INCH HAIL
06/10/01   ALLEGAN                        REPORTED BY LAW
                                          ENFORCEMENT ALSO...WIND
                                          GUST TO 43 MPH

0926 PM    JAMESTOWN TOWNSHIP        MI   .75 INCH HAIL
06/10/01   OTTAWA

0915 PM    2 W OTSEGO                MI   1.00 INCH HAIL
06/10/01   ALLEGAN                        REPORTED BY SPOTTERS

1010 PM    SAUGnUTUCK                 MI   .75 INCH HAIL
06/10/01   ALLEGAN                        REPORTED BY SPOTTERS

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:58 PM EDTSevere Thunderstorm WarningGRRAllegan47 min
Jun 10, 9:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.